Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 161, NWS Sioux Falls, SD

September 7, 2015Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 7, 2015, 8:03 PM CDT for Brule County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2015, 8:03 PM CDT (01:03 UTC)
Expired
Sep 7, 2015, 8:45 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brule County, SD

The radar

The Sioux Falls radar (KFSD), 207 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:31 PM CDTHAIL 0.755 S Chamberlain, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS53 KFSD 080103
SVRFSD
SDC015-080145-
/O.NEW.KFSD.SV.W.0161.150908T0103Z-150908T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT MON SEP 7 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 845 PM CDT

* AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUDE
  RANCH...OR 11 MILES WEST OF CHAMBERLAIN...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE FRANCIS CASE AROUND 810 PM CDT.
  CHAMBERLAIN AROUND 820 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PUKWANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4368 9946 4370 9941 4376 9942 4378 9941
      4379 9936 4386 9931 4389 9935 4380 9889
      4362 9892 4350 9901 4350 9905 4359 9933
      4363 9935 4366 9938 4365 9944 4366 9946
TIME...MOT...LOC 0103Z 288DEG 36KT 4379 9956 

HAIL...1.00IN
WIND...60MPH
 
$$

DUX
3 follow-up statements
049 
WWUS53 KFSD 080122
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
822 PM CDT MON SEP 7 2015

SDC015-080145-
/O.CON.KFSD.SV.W.0161.000000T0000Z-150908T0145Z/
BRULE SD-
822 PM CDT MON SEP 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL BRULE COUNTY...

AT 822 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE FRANCIS
CASE...OR 8 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL BRULE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...PUKWANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4376 9942 4378 9941 4379 9936 4382 9934
      4373 9890 4362 9892 4350 9901 4350 9905
      4359 9933 4363 9935 4366 9938 4365 9944
      4366 9946 4368 9946 4370 9941
TIME...MOT...LOC 0122Z 289DEG 28KT 4371 9941 

HAIL...1.00IN
WIND...60MPH
 
$$

DUX
733 
WWUS53 KFSD 080136
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT MON SEP 7 2015

SDC015-080145-
/O.CON.KFSD.SV.W.0161.000000T0000Z-150908T0145Z/
BRULE SD-
836 PM CDT MON SEP 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN BRULE COUNTY...

AT 836 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF LAKE FRANCIS CASE...OR 10 MILES SOUTH OF CHAMBERLAIN...MOVING
SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAKE FRANCIS CASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.

&&

LAT...LON 4370 9909 4360 9910 4353 9916 4359 9933
      4363 9935 4366 9938 4365 9944 4366 9946
      4368 9946 4370 9941 4376 9942
TIME...MOT...LOC 0136Z 294DEG 27KT 4366 9933 

HAIL...1.00IN
WIND...60MPH
 
$$

DUX
814 
WWUS53 KFSD 080141
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT MON SEP 7 2015

SDC015-080150-
/O.EXP.KFSD.SV.W.0161.000000T0000Z-150908T0145Z/
BRULE SD-
841 PM CDT MON SEP 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BRULE COUNTY WILL
EXPIRE AT 845 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL 
UP TO DIME SIZE IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SIOUX FALLS.

LAT...LON 4370 9909 4360 9910 4353 9916 4359 9933
      4363 9935 4366 9938 4365 9944 4366 9946
      4368 9946 4370 9941 4376 9942
TIME...MOT...LOC 0138Z 288DEG 36KT 4366 9933 

$$

DUX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 6:17 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 7, 6:17 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT MON SEP 7 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 355 PM CDT MON SEP 7 2015

SPOTTY MAINLY HIGH BASED SHOWERS CONTINUE TO STREAM NORTHEAST ACROSS
THE FORECAST AREA AS A MID LEVEL THERMAL BOUNDARY AND MOISTURE
CONVERGENCE SETS UP NEAR THE MISSOURI RIVER. MUCH OF THIS ACTIVITY
IS NOT REACHING THE SURFACE...BUT A FEW LOCATIONS HAVE REPORTED SOME
LIGHT RAINFALL THIS AFTERNOON. THIS SCATTERED SHOWERS ACTIVITY WILL
CONTINUE INTO THE EARLY TO MID EVENING...WITH A LIGHTNING STRIKES
ALSO POSSIBLE.

SHORTWAVE TROUGH CURRENTLY LIFTING INTO SOUTHWEST NEBRASKA WILL BE
THE MAIN FOCUS FOR CONVECTION THIS EVENING AND TONIGHT. THIS WAVE
LIFTS INTO EASTERN NEBRASKA AROUND MIDNIGHT AND ACROSS IOWA AND
SOUTHERN MINNESOTA OVERNIGHT. AN ADDITIONAL ROUND OF SCATTERED
SHOWERS AND STORMS ARE EXPECTED WITH THIS WAVE MAINLY IN NORTHWEST
IOWA AND ADJACENT AREAS. HOWEVER THE HEAVY RAINFALL AND SEVERE
THREAT WILL REMAIN CLOSER TO THE I80 CORRIDOR. LOWS TONIGHT WILL
REACH THE LOWER 50S TO MID 60S.

QUASIZONAL FLOW ON TUESDAY WILL KEEP MOIST AND UNSETTLED CONDITIONS
IN PLACE. A WEAK SHORTWAVE SKIRTS SOUTH CENTRAL SD AND THE MISSOURI
VALLEY THROUGH MIDDAY. COULD SEE A FEW STRAY SHOWERS POP DURING THE
DAY...BUT GENERALLY CLOUDY SKIES IN THE MORNING WILL GRADUALLY
IMPROVE IN THE AFTERNOON. HIGHS WILL BE IN THE 70S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 355 PM CDT MON SEP 7 2015

FORECAST IS TRANSITIONING TOWARDS A COOLER PATTERN THIS WEEK AS
UPPER LEVEL LOW ACROSS CENTRAL CANADA IS EXPECTED TO MOVE INTO INTO
THE HUDSON BAY REGION.  THIS WILL PLACE THE NORTHERN PLAINS IN A
NORTHWEST FLOW REGIME WITH A SERIES OF FRONTS MOVING THROUGH THIS
WEEK KNOCKING TEMPERATURES BACK INTO THE BELOW NORMAL RANGE TOWARD
THE END OF THE WEEK.

ON TUESDAY NIGHT...SURFACE RIDGE IS EXPECTED TO MOVE ACROSS THE AREA
LEADING TO GOOD RADIATIONAL COOLING. WITH RELATIVELY DRY AIRMASS
ACROSS THE AREA...WILL SEE TEMPERATURES FALL INTO THE UPPER 40S AND
LOWER 50S.

SOUTHWEST FLOW SETS UP ON WEDNESDAY AHEAD OF A COLD FRONT THAT MOVES
THROUGH THE REGION WEDNESDAY NIGHT.  NOT A LOT OF TIME FOR MOISTURE
TO RETURN...THUS ATMOSPHERE IS ONLY WEAKLY UNSTABLE AS THE FRONT
MOVES THROUGH.  HAVE THEREFORE KEPT MENTION OF SHOWERS WITH ISOLATED
THUNDER.

COOLER AIR BEGINS TO FILTER INTO THE REGION ON THURSDAY...BUT WILL
BE MORE NOTICEABLE ON FRIDAY AS NORTHEAST FLOW SETS UP ORIGINATING
FROM THE HUDSON BAY LOW.  925 HPA TEMPS TUMBLE INTO THE MID TO LOWER
TEENS...AND WITH POOR MIXING DIRECTION...WILL BE A STRUGGLE TO CLIMB
OUT OF THE 60S.

TEMPERATURES WILL CONTINUE TO WARM THROUGH THE WEEKEND....AS TROUGH
DEEPENS ACROSS THE EASTERN HALF OF THE US AND RIDGE BUILDS ACROSS
THE WEST.  STILL SOME DISAGREEMENT ON HOW DEEP THE TROUGH WILL BE
ACROSS THE EAST WHICH WILL INFLUENCE HOW QUICKLY THE RIDGE BUILDS
EASTWARD.  FOR NOW...HAVE NUDGED TEMPERATURES UPWARDS ACROSS CENTRAL
SOUTH DAKOTA...BUT LEFT CONSENSUS FURTHER TO THE EAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 613 PM CDT MON SEP 7 2015

WILL BE WATCHING A WEAK SHORTWAVE NEAR THE NE/WY BORDER SLIDING
EASTWARD THIS EVENING. SCATTERED CONVECTION HAS DEVELOPED ALONG AN
INVERTED BOUNDARY OVER SOUTH CENTRAL SD EARLY THIS EVENING. SHORT
TERM MODELS REALLY STRUGGLING...BUT DO SUGGEST THIS ACTIVITY COULD
SLIDE EAST LATE THIS EVENING...ESPECIALLY IF ACTIVITY DEVELOPS
MORE WIDESPREAD OVER NORTH CENTRAL NEBRASKA. THIS WOULD MAINLY
IMPACT KSUX.

OTHERWISE...STRATUS WILL BUILD THROUGH THE EVENING AND OVERNIGHT
HOURS NORTH OF AN ELEVATED BOUNDARY. WILL KEEP KSUX IN MVFR AND
EVENTUALLY DROP THEM TO IFR LVLS AFTER MIDNIGHT. CEILINGS/VIS MORE
IN QUESTION AT KFSD THIS EVENING...WILL MAINTAIN A BROKEN MVFR
DECK INTO THE EVENING BEFORE DISSIPATING BY MIDNIGHT.

CEILINGS WILL GRADUALLY SCATTER EARLY TUESDAY...LEAVING VFR
CONDITIONS BY MID DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...DUX
Hazardous weather outlook, Sep 7, 6:29 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT MON SEP 7 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-082330-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS-
MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
629 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

A FEW SHOWERS AND AN ISOLATED RUMBLE OF THUNDER WILL BE POSSIBLE
INTO THE OVERNIGHT HOURS...ESPECIALLY AREAS SOUTH OF INTERSTATE
90. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ038-050-052-053-057>059-063-064-082330-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
629 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

LATE DAY SUN WILL ALLOW FOR A FEW SCATTERED THUNDERSTORMS TO
DEVELOP THIS EVENING. THESE SLOW MOVING THUNDERSTORMS MAY SLIDE
INTO THE OUTLOOK AREA LATER THIS EVENING. A FEW STRONG TO ISOLATED
SEVERE STORMS MAY BE POSSIBLE. THE MAIN RISKS WILL BE QUARTER SIZE
HAIL AND BRIEF STRONG WIND GUSTS. ANY SEVERE WEATHER RISK SHOULD
DIMINISH BY 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED INTO TUESDAY.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:47 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory43 min
Sep 7, 10:27 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory48 min
Sep 7, 11:46 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.